Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

On Zoloft/Xanax. Having anxiety. Safe to use for long term?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5155 Questions
11+ years on Zoloft/Xanax following very difficult divorce. 0.5mg Xanax, 3x per day. I am very disciplined and follow a strict routine in all aspects of my life. Psychiatrist retired and transferred meds to family doctor (a DO). After 3 years, family doctor no longer feels comfortable prescribing. I am a highly accomplished and high performing professional, executive with PhD. I have reduced dose to 0.25mg , 3x per day over the last 6mths. Doctor refused last refill, so now have none. Anxiety has immediately returned with vengeance! I do not like my regime disrupted.
Question 1: Are there long term health concerns with prolonged use? I have performed at an extremely high level, personally and professionally over the last 10yrs.
Question 2: Is family doctor no longer "allowed" to prescribe?
Posted Sun, 21 Jul 2013 in Medicines and Side Effects
Answered by Dr. Chobufo Ditah 2 hours later
Hi and thank you so much for this query. I am Dr. Ditah and feel honored having this opportunity to address your health queries today. I am so sorry to hear about your difficult divorce and long term battle with anxiety disorder, and the recent difficulties with getting your medications. It must be a very difficult issue to deal with and more so, because the symptoms have returned immediately.

There are no long term health concerns with prolonged use. Beyond the common side effects profile like dizziness, feeling tired, dependence etc, it has not been associated with any chronic pathologies which are related to long term use like cancers, diabetes, liver diseases etc.

I am not too sure why your doctor has refused to refill your drugs though they were working very good for you. If there has been a change to this policy, then he should kindly inform you and direct you to the right doctor to get the care you need rather than just saying NO. To the best of my knowledge, there has been no change in the policy of prescribing xanax as concerns family doctors.

For now, my suggestion is that you talk with your doctor and understand his reasons for not refilling your drugs. if he stands by it, then let him/her refer you to a doctor who will provide the care you need. I will not want to suggest that you try new medications because this one has proven to work well and unless there is a substantial reason(which I don't have at this time to try a different medication), I will not advice you to resort to that. Also. i will suggest that you try talking to your doctor about the possibility of trying non drug measures like cognitive behavioral therapy in addition to the drugs.

I hope this answers your query fully. I do hope you work closely with your doctor to get the care you need as soon as possible. If he cannot provide it directly, then let him make it clear to you and direct you where you can get the care you deserve and need. I wish you the very best outcome as you take on this. Please, feel free to return and ask ore questions if need be.
Once ore, Thank you for using our services.
Dr. Ditah, MD.
Above answer was peer-reviewed by
Follow-up: On Zoloft/Xanax. Having anxiety. Safe to use for long term? 1 hour later
Wow....thank you for the prompt response. I was not expecting that.

Can you tell me if this is a "typical" response to discontinuing use after 11 years? I was doing quite well on the 0.25mg, 3x day..........0.75mg per day does not seem like a high dose. I am very disciplined and diligent is all I do.

Are their any validated OTC supplements that could be an effective substitute?

I do appreciate your prompt and thorough response.

Answered by Dr. Chobufo Ditah 4 hours later
HI and thank you so much for this follow up question.

There is often the risk of withdrawal and even more severe symptoms when you discontinue xanax abruptly. I know you had tried reducing the dose to only 0.75mg per day but probably it would have been best if you continued stepping down progressively to say 0.5mg/day then 0.25m/day before finally stopping. This would have given us enough time to anticipate any such problems once you get to stop the drugs. if the symptoms started returning after a continuous gradual reduction, we would have stopped reducing any further or stepping you to the immediate higher dose that was very effective.

After 11years, the risk of rebound following an abrupt stop is higher. This may be the problem with you. But if you have been unable to get over the same problem that caused you to develop anxiety 11years ago, stopping the medications is just like putting you back in that same situation 11years ago. Drugs simply control our symptoms while giving us time to overcome and develop coping strategies to our potential cause(s) of anxiety. Seems you have not been able to get over it yet.

Most of these psychiatric diagnosis are caused by our reaction to problems and not the problem itself. There are certainly many other people who have gone through difficult divorce but they have developed coping strategies and are able to thrive on without drugs. I believe this is what you should consider doing. Try psychotherapy sessions and let's see what you get out of it. It may help you to be able to cope without resorting to medicines for the rest of your life.

Please, at times very difficult things happen to us and often caused or promoted by those who don't really care about us. Letting that continuously hold you down even eleven years later is making the other partner to celebrate having succeeded in destroying your live. Say NO. Get over it and defeat her wishes. I advice you take psychotherapy classes and learn how to overcome this. I believe together with drugs, you shall get over it.

There are no validated OTC supplements that I know of which are going t be helpful in this situation. Please, go back and talk with your doctor as I already mentioned above.

I wish you success as you continue this battle against anxiety.
If you have no further questions related to the above query, you may choose to end the discussion at this time. Please remember to rate and drop a review so as to help us improve our services. We sincerely care about our clients.
Dr. Ditah, MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor